My MS Nurse prescribed a course of fampyra for me but I’m unsure about taking taking it, as one of the side effects can be trigeminal neuralgia. I used to have what I thought were migraines during which I had an almost unbearable pain behind my eye. The leaflet that came with the pills said New onset or worsening of nerve pain in the face was an uncommon symptom but the fact it’s mentioned has made me think twice if taking it. If it did help to improve my walking would the pain be worth it. I 'd like to know what other’s on this site think. Please help me decide.
Hi Jacqueline. the thing I try to remember about the side effects of any treatment is that they are only ever “potential” side effect. You might not actually get any of them. I certainly haven’t noticed any of the effects you listed and I do see quite a big improvement in my walking speed, although I my balance hasn’t improved.
The way I see it you can’t make an infomred decision without information so try the meds and then you can decide for oyourself is the benefit is worth the side effects.
Best of luck with whatever you decide.
I must admit that I have always steered clear of it for exactly the same reason. But I am well aware that my almost superstitious dread of TN is not necessarily proportional to the risk! It’s so difficult, isn’t it?
Good luck with whatever you decide.
I understand your reluctance, but side effects are not mandatory and Fampyra is clearly a good drug if you are a responder, which is about 40%. You should be able to tell within a few days if it is working and there is a possible 25% improvement.
Has your nurse confirmed that if you cease taking the drug any nasty side effects will stop?
If you do decide to take the drug, I hope are one of the 40%.
There are a couple videos on YouTube from Professor Gavin Giovannoni, in case you haven’t seen them.
fampridine - YouTube
Thank you for your reply, after listening to a video on You Tube that Whammel told me about I’m a bit closer to deciding, I feel more positive about at least trying it.
Hi Patrick, as you said they are only potential side effects, I feel more likely to try it. If I don’t I’d always wonder what if?
Thank you for your reply.
Most if not all drugs associated with MS to reduce progression or relieve symptoms are less than perfect. The decision to take vaccinations or antibiotics is usually clear cut. The expected benefit far outweighs the unlikely side effects.
For MS drugs the benefits are less clear cut and the side effects more likely.
My approach is to assess them in the same way as I look at a bet. What is the likely benefit and what is the potential risk. My nature is not to take drugs unless they look like a good bet and only if I have considered the do nothing option.
I do take a DMT but I am exploring the gym and massage before asking about Baclofen.
It is unfortunate but I don’t believe we are close to solving our problems in pills and potions.
Hi Jacqueline, sorry if my post is a bit late for u. Not been on the forum for a long time as my old phone just stopped working with it. Was where u were with fampura about 3 weeks ago. Was given fampura as a trial and v nervous about taking it, was most worried about seizure risk particularly as if u ha be one DVLA need to be informed and u can end up not driving for 6 mths. After a lot of worrying decided to go for it. Good points were it did improve my walking, not vastly but easier to get up stairs,bless stumbling and it also really improved my constant hip spasm and pain which was great but there’s a BUT… It works by increasing electrical activity in ur nerves, u need to very strict about taking the dose 12 hours apart and has to be on an empty stomach so ended up not eating 2 hrs before and after taking, hard to fit in with family life… Second downside was severe insomnia which I suffer from anyway but made it twice as bad so awake 5 hours at a time during night. In the end I gave up after 2 weeks, rubbish to go back to more wonky walking and my forever hip pain but just can try function on that little sleep, not worth being able to walk a bit further if I’m dissolving into tears all the time cos not slept. Was a really difficult decision but think right for me and the seizure risk was the final thing that swayed it.
Do think it’s worth a try and see how u get on with it and if it can work for u. Hope this post is useful to anyone else trying it as there’s just not enough info about it. Good luck. Froo x
Thank you replying to my post, there’s no need for you to apologise, I’m happy to receive replies to my post at any time. I am still considering whether to try Fampyra, my MS Specialist Nurse posted out some leaflets about the drug and thinks I should at least give it a go. She said Fampra has a quick washout period of 12 hours therefore if I did experience any side effects it leaves your system very quickly and it is taken for 4 weeks only and they (I think she means the neurology team) contact me 3 weeks into taking the medication to see if it has improved my mobility. I don’t want to have to make it clearer to her my fear of the pain I suffered when I used to have the ‘migraines’ when I sometimes actually screamed when it got so bad or just hope it wouldn’t happen again.
Insomnia isn’t new to me but I can cope with that (I’d just sleep till later in the day when I did fall asleep). I suffer with hip bursitis so am no stranger to hip pain, my GP advised me to take Ibuprofen to help with that although just Ibuprofen sometimes isn’t enough to dull the pain and have to top it up with paracetamol.
Thank you again.